Jump to content

Abilify - Increasing From 5Mg To 10Mg


MidAgeDad

Recommended Posts

I've been taking 5mg of Abilify daily to augment my 225mg per day of Effexor. In order to try to get a little more "boost" my PDoc increased me to 10mg last Friday. I can't put my finger on it, but I've been feeling "strange" at times throughout the day. How long should I wait until I assume the increase has taken full effect?

Has anyone taking Abilify as an adjunct to another AD have issues with 10mg?

Link to comment
Share on other sites

I've been taking 5mg of Abilify daily to augment my 225mg per day of Effexor. In order to try to get a little more "boost" my PDoc increased me to 10mg last Friday. I can't put my finger on it, but I've been feeling "strange" at times throughout the day. How long should I wait until I assume the increase has taken full effect?

Has anyone taking Abilify as an adjunct to another AD have issues with 10mg?

Hi MidAgeDad,

I haven't combined Abilify with Effexor, I only take Effexor. Since you are already taking both, you shouldn't have to go through the whole start up phase of 6 to 8 weeks to see how it will feel. You may feel relief in just a coulpe of weeks. If you notice any troubling side effects, please bring this up to your doctor.

Link to comment
Share on other sites

Is 10mg of Abilify too much as an adjunct to another AD?

Will it be more sedating or the opposite effect?

SInce this was prescribed by your doctor to go with your other medication, give it a try. Everyone reacts differently regarding the effects of anti-depressants. 225mg of Effexor is where I want to be at, but I have to wait until my next doctor appointment at the end of April. Have you been taking Effexor long term? I find Effexor to be much more stimulating than when I was taking Sertraline ( Zoloft ). You're now at 1 week with the increased dose of Abilify, how are you feeling?

Link to comment
Share on other sites

I thought that 2.5 and 5 mg were the doses to augment an AD. Abilify is in reality an anti-psychotic even though it's marketed as an AD boost. I take 20 mg because I suffer from severe psychotic depression. If you're feeling strange, that's something to discuss with your doctor. It could very well be that 10 mg is too much for you. I believe that's the starting dose for schizophrenia and bipolar. If I were you, I would go back to the 5 mg pills until you can talk to your doctor.

For what it's worth, I find the best thing that boosts my Effexor is actually Buspar. I take it for anxiety, but it makes me tired, so I tried to wean myself off it back when I still on Zoloft instead of Effexor. BAD idea. I crashed. I tried again once I switched to Effexor, but I started to feel worse again. That's how I know the Buspar works as an adjunct. My pdoc confirmed that it's used that way.

Link to comment
Share on other sites

Initially, I experienced some bloating. Then a few days later, I noticed that I was getting fidgety/restless in the morning hours after taking the 10mg first thing in the morning. Now it's been 10 days. I'm not sure about the restlessness anymore, but there definitely isn't ANY improvement in my mood whatsoever. I will give it another week(?). If there is no improvement, I will ask to go back down and maybe increase the Effexor?

Link to comment
Share on other sites

Hi MidAgeDad,

If you've been responding to Effexor, an increase in dose may be helpful for you. From the replies from others to your post, 10mg of Abilfy may be high for you. Bring this up to your doctor and also that you're not feeling any mood improvements. If you do increase your Effexor, please reply back with how you're doing. I am going to go up to 225mg next month at my next doctor visit and would like to know how you're doing with your increase because I will probably be on this med for the long term.

Link to comment
Share on other sites

Yea....I am one day away from pulling the trigger on this experiment. This 10mg is making me feel a little "strange". It's hard to define, but it's just not right. I think I would be better off experimenting with an increase in Effexor instead of the Abilify.

Link to comment
Share on other sites

Abilify is a weird drug and in my experience i think there are allot of unknowns about this drug. Like it is not uncommon for on uptake for people to see or perceive more accurately spirits (this i have heard several times although its not on official side effect list) some times for me i think abilify has made my psychosis more active. i stop short of saying it made matters worse because it did not really. I see spirits anyway and its not a problem to me really althought it was one time many years ago.

Abilify sort of reminds me of Rimeron.

Rimeron can precipitate fantastic psychedelic dreams. Some people seem to really like this side effect while others seem to dislike it.

I think thats one of the ways it works. But this thread is not about Rimeron.

"How long should I wait until I assume the increase has taken full effect?" i find Abilify works very fast for me and my psych dr tells me to up the dose if im having a bad day.

Today i upped my dose to 15 mgs from 7.5 but only for today as i had a very bad night last night. However be in no illusion that 5mgs of abilify is NOT a "baby" dose . Abilify is a very strong medication and the top dose for full blown schizophrenia is 30 mgs.

That being stated along with the controversy regarding Abilify and its side effects ,abilify is an achievement in chemical engineering in the fact it had few side effects like the older anti psychotics did and also acts as an a Ad and can also be used as a adjunct to Ad meds.

However that being stated be aware that Abilify can cause Tardive dyskinesia. I have a tiny amount of this problem and I am aware that im going to have to stop abilify in about a year ,unless i will get more damage.

Maybe change my meds to using a lower dose of Abilify and adjunct to some Ad. But thats in the future.

yeah Abilify...actually i would say for me its both a blessing and a curse. However the blessing out weighs the curse. Also remember that abilify is considered a serious drug ,it is a "b lack box" medication and concidered by some as "last ditch" medication when others have failed.

I do think your idea of tweeking your effexor is a good one ....much safer....good luck.

Link to comment
Share on other sites

Yes indeed. I am fully realizing how STRONG a drug Abilify is. I just don't feel "right". I cut the dose back down to 5mg first thing this morning. Now, I have to somehow struggle through work feeling like this! And hopefully, this will get slightly better as time goes by. I just want to feel better!

Link to comment
Share on other sites

I'm glad you did that. I don't think the high dose was right for you.

It makes me mad how heavily Abilify is marketed as an anti-depressant addition. People need to understand what serious drugs anti-psychotics are. I don't think they should be as heavily prescribed as they are. But then, the drug company wants to maximize those $1,000 a month prescriptions before they lose their patent!

I hope you start to feel better soon. I think it's promising that the high dose didn't agree with you. It means you're not that brand of sick!

Link to comment
Share on other sites

I'm glad you did that. I don't think the high dose was right for you.

It makes me mad how heavily Abilify is marketed as an anti-depressant addition. People need to understand what serious drugs anti-psychotics are. I don't think they should be as heavily prescribed as they are. But then, the drug company wants to maximize those $1,000 a month prescriptions before they lose their patent!

I hope you start to feel better soon. I think it's promising that the high dose didn't agree with you. It means you're not that brand of sick!

Literally half of the pamphlets in the lobby of my p-doc's office are for Abilify. And it is heavily advertised on TV so a lot of people are asking for it too. Come to think of it, I only ever remember seeing commercials for three AD-related meds. Years ago I used to see lots of ads for Zoloft which I don't see anymore. Today, I see ads for Cymbalta and Abilify, and see the Abilify ads probably 10:1 how much I see the Cymbalta ads.

Oh and the price gouging on antipsychotics is revolting. I have good insurance and at first, when I got a month's worth of 25 mg generic seroquel I had my usual ten dollar copay like with all my other meds. But then I upped to 50mg tablets and my insurance company only covers 21 days of it every month. No idea what was up with that.

The info pamphlets I receive in the bag with the bottle always informs me how much my insurance saved me, as in, $10 + x.

I only take generic meds and I will give you a point of reference on out of pocket costs.

A month's worth of generic Xanax, 4mg daily, in the form of 60 2mg bars: $36 (~60 cents per pill)

A month's worth of 150 mg Trazodone daily, 90 50mg tablets: $28 (~30 cents per pill)

A month's worth of 50mg generic Zoloft daily, 30 tablets: $30 ($1 per pill)

A month's worth of generic Wellbutrin, 30 150mg tablets: $60 ($2 per pill)

Three weeks of generic Seroquel, 50 mg tablets every night: $185 ($6.20 per pill).

In other words, it would have been more cost-effective to drink half a bottle of Nyquil every night for my insomnia instead.

And I've read that out of pocket costs for brand name Seroquel run past $600 per month.

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...